It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Re: When do Morphine withdrawal symptoms set in?

Re: When do Morphine withdrawal symptoms set in?

[ Back to Messages ]

Message

Posted by cody on September 16, 2000 at 15:46:21:

In Reply to: Re: When do Morphine withdrawal symptoms set in? posted by Karen on August 21, 2000 at 01:54:55:

: : HI.

: : I'm 20 years old with lots of disc problems, DDD and stenosis..have had surgery in the past and will find out next tuesday if I will have another. I'm currently on sustained release morphine for the pain
: : 1-4 15 mg tabs/day. I've been on this regimen for a couple months since switching off of dilaudid. For awhile I took the max dose every day because I was so used to be in pain..and really could not handle any more of it..now I usually only take 1 tab/day (although, there are still the really bad days). My question is..I want to have the option of not taking any..if I can handle the pain..but I don't know when withdrawal starts to set in. My pills are 12 hour pills..I think the longest I've gone without one has been 18 hours..or maybe 24? I can't exactly remember. Does anyone know anything about this??

: : thanks!
: : Dani

: Dani, all studies show that if you are in true pain, there is no addictive factor and withdrawal, I have
: cut my dose back a lot serveral times and have never had withdrawal. If you are using only 1 tab per day
: chances are that you will be fine. The use of narcotics with pain patients is much different than if you are using the
: drugs to get high. As a pain patient, you will over time develop a tolerance for the drugs, meaning that your dose would have to be
: increased but that is it. I'm sure of this infor because my husband practices anesthesia, therefore painis is specialty,
: and these studies have proven to be true with me after 8 yrs. of use.

With all due respect to the answer about pain patients having no withdrawal symptoms after taking opiods daily for a long time, I beg to differ.

I believe that you are correct in the pain patients that take opiods daily for pain are not 'addicts' they do become dependant on the opiod and if they stop taking it all at once they will suffer from withdrawal symptoms.

I was prescribed daily morphine IM (20 - 45mgs. every 3-4 hours - quite a high dose I believe) for about 10 months. During that time the morphine did not get rid of all my pain, but made life bearable. My pain gradually was under control and my doctor and I decided to stop the morphine. We cut back gradually over a period of 8 weeks and then stopped altogether. The first 24hrs. was not bad but from 24 hours to 96 hours after the last injection I knew that I was withdrawing from the morphine. Like having a bad case of the flu. Goose bumps, fever etc.. My Dr. knew that this would happen and prescribed a drug called clonodine to help with the symptoms. After 96 hours the symptoms were gone and looking back it wasn't THAT bad.

I am now taking morphine as needed when i have bad pain but find that alot less is required to get the pain under control (15 mgs. IM maybe 5 times per month).

I would strongly advise that if you are considering stopping 'cold turkey' that you speak with your Dr. first and get her/his opinion and help.

Good luck!!


Follow Ups




All times are GMT -7. The time now is 06:17 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!